Alert archive / Wyoming / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Cheyenne, WY

August 11, 2022Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 11, 2022, 3:51 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2022, 3:51 PM MDT (21:51 UTC)
Expired
Aug 11, 2022, 6:45 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 126 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:30 PM MDTFLASH FLOOD6 Sse Ryan Park, WYDELAYED REPORT FROM A BAR A RANCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3970 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WGUS55 KCYS 112151
FFWCYS
WYC001-007-120045-
/O.NEW.KCYS.FF.W.0006.220811T2151Z-220812T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
351 PM MDT Thu Aug 11 2022

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  The Mullen Burn Scar in...
  Southeastern Carbon County in south central Wyoming...
  Southwestern Albany County in southeastern Wyoming...

* Until 645 PM MDT.

* At 351 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Mullen Burn Scar. Between 0.5 and 1 inch of 
  rain has fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar may result in debris flow. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Mullen Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Mullen Burn Scar.

* Some locations that will experience flash flooding include...
  Albany, Bobbie Thompson Campground, Rob Roy Campground, Rob Roy 
  Reservoir, Illinois Creek Campground, Miller Lake Campground, 
  Evans Creek Campground, French Creek Campground and Centennial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4106 10644 4115 10648 4125 10649 4129 10634
      4126 10610 4125 10609 4107 10613

FLASH FLOOD...RADAR INDICATED

$$

Dewey
2 follow-up statements
847 
WGUS75 KCYS 112350
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
550 PM MDT Thu Aug 11 2022

WYC001-007-120045-
/O.CON.KCYS.FF.W.0006.000000T0000Z-220812T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
550 PM MDT Thu Aug 11 2022

...FLASH FLOOD WARNING FOR THE MULLEN BURN SCAR REMAINS IN EFFECT 
UNTIL 645 PM MDT THIS EVENING FOR SOUTHEASTERN CARBON AND 
SOUTHWESTERN ALBANY COUNTIES...

At 550 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Mullen Burn Scar. Between 0.5 and 1 inch of rain has 
fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar may result in debris flow. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

HAZARD...Flash flooding caused by thunderstorms. in and around
         the Mullen Burn Scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the Mullen Burn Scar.

Some locations that will experience flash flooding include...
  Albany, Bobbie Thompson Campground, Rob Roy Campground, Rob Roy 
  Reservoir, Illinois Creek Campground, Miller Lake Campground, 
  Evans Creek Campground, French Creek Campground and Centennial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4106 10644 4115 10648 4125 10649 4129 10634
      4126 10610 4125 10609 4107 10613

FLASH FLOOD...RADAR INDICATED

$$

Dewey
987 
WGUS75 KCYS 120040
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
640 PM MDT Thu Aug 11 2022

WYC001-007-120050-
/O.EXP.KCYS.FF.W.0006.000000T0000Z-220812T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
640 PM MDT Thu Aug 11 2022

...FLASH FLOOD WARNING FOR THE MULLEN BURN SCAR WILL EXPIRE AT 645 
PM MDT THIS EVENING FOR SOUTHEASTERN CARBON AND SOUTHWESTERN ALBANY 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4106 10644 4115 10648 4125 10649 4129 10634
      4126 10610 4125 10609 4107 10613

$$

Dewey

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:03 PM MDT, 48 minutes earlier.

Area forecast discussion, Aug 11, 3:03 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
303 PM MDT Thu Aug 11 2022

.SHORT TERM...(Tonight and tomorrow)
Issued at 303 PM MDT Thu Aug 11 2022

Key Impact Messages:

1) Hot temperatures continue this afternoon with another warm day
tomorrow. Temperatures will be in the 90s east of of the Laramie
Range and the western Nebraska Panhandle.

2) An isolated thunderstorm across the high terrain, west of the
Laramie Range this afternoon. Brief heavy rainfall will be
possible.

3) Monsoon moisture increases Friday with the best chance for
showers and thunderstorms occurring west of the Laramie Range.
Heavy rainfall will be the main hazard.

Weather Details: Agitated cumulus has formed across Laramie Range
this afternoon, with a few thunderstorms just south into Colorado.
These storms are slow moving and have the threat to put down some
localized heavy rainfall. The window for convection will be
limited as ridging aloft begins to build through the evening and
models are showing very limited instability across the area today.
Temperatures warmed nicely across the region this afternoon with
most everyone climbing into the 90s with a few spots across the
western Nebraska panhandle.

The main focus in the short term is tracking the movement of the
high pressure system we have been talking about over the past few
days. Models have showed this high pressure remaining stagnant
through Thursday, but will finally begin to shift to the southeast
Friday morning into Friday afternoon. The track of this high
pressure system will influence the location and the intensity of
the monsoon push. Confidence is high that this plume will advect
into Carbon County by the morning and then move east toward the
Laramie Range by the afternoon. The highest confidence for PoP
chances remain west of the Laramie Range Friday. Although by the
evening some of this showers and thunderstorms may push into the
I-25 corridor. Brief heavy downpours will be possible within the
strongest thunderstorm cores that may pose a Flash Flood risk. The
area of high pressure will continue to push to the southeast
Friday evening opening the door for more monsoon moisture to
advect into the region.

.LONG TERM...(Saturday night through next Thursday)
Issued at 303 PM MDT Thu Aug 11 2022

Saturday...With ridging aloft breaking down slightly and the upper
high drifting slightly to the east, moisture will increase slightly
with PWATs approaching one inch, and with the projected weak winds
aloft, storm motions will be slow, allowing for some locally heavy
rains in spots. The coverage of precipitation will increase slightly
and progress further to the east across southeast Wyoming.

Sunday...Temperatures will cool off a few more degrees with heights
aloft decreasing and an increase in afternoon and evening shower and
thunderstorm coverage. As projected PWATs increase to 1 to 1.50
inches, and steering winds remain relatively light, locally heavy
rain will be possible from the stronger storms.

Monday...The cooling trend continues with heights and temperatures
aloft decreasing, and also with plenty of cloud cover and scattered
to numerous showers and thunderstorms. Projected PWATs from 1.25 to
1.50 inches and weak steering winds will help produce more locally
heavy rain from the stronger storms.

Tuesday...Plenty of monsoonal moisture remains overhead and with
PWATS ranging from 1.25 to 1.50 inches and weak steering flow, more
locally heavy rain will be possible from the stronger storms. With
plenty of moisture available, scattered to numerous showers and
thunderstorms are expected again. Relatively cool temperatures due
to all the cloud cover and precipitation.

Wednesday/Thursday...With the flow aloft turning northwest, moisture
will decrease slightly and decrease shower and thunderstorm coverage
somewhat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1137 AM MDT Thu Aug 11 2022

VFR conditions expected across area terminal through the forecast
period. FEW clouds have begun developing over the higher terrain
late this morning. Showers and thunderstorms are expected to
develop late this afternoon along and west of the Laramie Range
around KLAR and KRWL. Still think storms will stay far enough west
of KCYS not to include any VCTS, but will monitor latest
observations and AMD as needed. Gusts 20-25 kt will continue for
most terminals through this afternoon, gradually calming down
after 02z.

&&

.FIRE WEATHER...
Issued at 303 PM MDT Thu Aug 11 2022

Monsoon moisture advects into the region beginning
this afternoon. Showers and thunderstorm chances increase Friday
and into the weekend. Wetting rainfall is expected Friday through
Monday. With the increase in moisture and the wetting rains,
relative humidity values will be above 25 percent. Winds will
become breezy but should remain at or below 20 mph.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...RUBIN
AVIATION...MB
FIRE WEATHER...AW
Hazardous weather outlook, Aug 11, 2:25 PM MDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
225 PM MDT Thu Aug 11 2022

NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-117>119-122030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
225 PM MDT Thu Aug 11 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot temperatures are expected this afternoon with mostly sunny
skies. Late morning and afternoon temperatures will range from the
middle 90s to 105.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Hot temperatures will likely continue into the weekend, but it
should be a few degrees cooler each day heading into Saturday.

Afternoon and evening thunderstorms will likely return by Friday
afternoon and this upcoming weekend.

Heavy rainfall will be possible across SE Wyoming Monday.

.Spotter information statement...

Spotter activation will not be required.

WYZ101-103>106-109>116-122030-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
225 PM MDT Thu Aug 11 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will develop across the mountains and slowly move
northeast through late this evening. Some heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Afternoon and evening thunderstorms will continue through this
upcoming weekend and into next week, with a good chance of
localized heavy rainfall.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:51 PM MDTAreal Flood AdvisoryCYSAlbany114 min
Aug 11, 3:34 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon3 hr

Nearby

Flash Flood Warnings in Wyoming, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.